Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 199, NWS Cleveland, OH

August 20, 2019Lucas County, Ottawa County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2019, 5:28 PM EDT for Lucas County, Ottawa County, Wood County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 5:28 PM EDT (21:28 UTC)
Expired
Aug 20, 2019, 6:15 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lucas County, OH, Ottawa County, OH, Wood County, OH

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:28 PM EDTTSTM WND DMGMillbury, OHTREE AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS51 KCLE 202128
SVRCLE
OHC095-123-173-202215-
/O.NEW.KCLE.SV.W.0199.190820T2128Z-190820T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
528 PM EDT Tue Aug 20 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northeastern Wood County in northwestern Ohio...
  Northeastern Lucas County in northwestern Ohio...

* Until 615 PM EDT.

* At 528 PM EDT, a severe thunderstorm was located near Oregon, or 9
  miles east of Toledo, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Toledo, Perrysburg, Oregon, Rossford, Northwood, Maumee, Walbridge,
  Millbury, Clay Center, Harbor View, Reno Beach, Williston and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4161 8368 4173 8354 4173 8345 4172 8346
      4172 8341 4160 8306 4149 8370
TIME...MOT...LOC 2128Z 252DEG 27KT 4163 8339 

HAIL...1.00IN
WIND...60MPH
 
$$

Clark
2 follow-up statements
779 
WWUS51 KCLE 202156
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
556 PM EDT Tue Aug 20 2019

OHC095-123-173-202215-
/O.CON.KCLE.SV.W.0199.000000T0000Z-190820T2215Z/
Ottawa OH-Wood OH-Lucas OH-
556 PM EDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR OTTAWA...NORTHEASTERN WOOD AND NORTHEASTERN LUCAS COUNTIES...

At 555 PM EDT, a severe thunderstorm was located 9 miles northeast of
Genoa, or 16 miles east of Toledo, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Toledo, Perrysburg, Oregon, Rossford, Northwood, Maumee, Walbridge,
Millbury, Clay Center, Harbor View, Reno Beach, Williston and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 8369 4172 8342 4160 8306 4149 8370
TIME...MOT...LOC 2155Z 262DEG 26KT 4162 8325 

HAIL...1.00IN
WIND...60MPH
 
$$

Clark
375 
WWUS51 KCLE 202216
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
616 PM EDT Tue Aug 20 2019

OHC095-123-173-202226-
/O.EXP.KCLE.SV.W.0199.000000T0000Z-190820T2215Z/
Ottawa OH-Wood OH-Lucas OH-
616 PM EDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA...NORTHEASTERN WOOD AND
NORTHEASTERN LUCAS COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty 
winds and heavy rain are still possible with additional 
thunderstorms.

LAT...LON 4156 8369 4172 8342 4160 8306 4149 8370
TIME...MOT...LOC 2216Z 252DEG 27KT 4166 8307 

$$

Clark

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:58 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 20, 3:58 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
358 PM EDT Tue Aug 20 2019

.SYNOPSIS...
A cold front will move southeast across the local area Wednesday
evening. A ridge of high pressure will build southeast across
the area Thursday. High pressure will be centered over the local
area Friday night. Below average temperatures are expected for
the end of the week and weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Focus of the near term forecast is thunderstorm potential this
afternoon evening, as thunderstorms begin to develop in west
central Ohio ahead of a long lived but somewhat decaying MCS
tracking through Indiana. Surface destabilization has continued
through the afternoon across the local area, with 2-3k j/kg
MLCAPE centered across western Ohio. Mid level lapse rates
steepen ahead of the MCS, which will influence the area in the
next several hours. Shear remains marginal, with effective bulk
shear values of 20-25 kts across the area through early evening,
which should limit overall organization of storm activity.
However, dry air above 700mb and resultant DCAPE values of
1000-1300 j/kg across the area, coupled with steep low level
lapse rates, will enhance the risk for damaging winds with the
stronger thunderstorms across the area. SPC has expanded the Day
1 slight risk northward into the southwest part of the forecast
area, with a marginal risk for the rest of the area. The best
severe thunderstorm potential will be from 4 PM through 10 PM
across the area.

The associated MCV will slowly shear out/weaken across the area
this evening and push east of the area by Wednesday morning.
Precip chances will be on the downtrend after midnight, but held
onto chance pops east/slight chance pops elsewhere with the
disturbance across the area and ample boundary layer moisture
and perhaps residual outflow boundaries as a focus of surface
forcing. A synoptic cold front will slowly sink south towards
the area Wednesday and into the area Wednesday night. Surface
forcing is marginal with the boundary, and weak destabilization
may limit widespread precipitation development across the area
during the day, especially with the better mid level forcing
displaced north and southwest of the area. Have kept pops in the
chance range on Wednesday, with MLCAPE values up to 1000 j/kg as
much drier air in the 850-700mb layer moves into the area from
the north. High temperatures rise into the mid/upper 80s across
the area. Forecast pops diminish to slight chance range
Wednesday night as the front slides south across the area, with
the loss of daytime heating inhibiting much fuel for precip
development. Pops may linger across the south and southwest
parts of the forecast area after midnight into early Thursday
morning as upstream convectively induced disturbances propagate
eastward along the front, although much of the guidance favors
precip placement just south of the area.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Weak cold front will start off across our southern counties on
Thursday. A deepening upper level trough will push south across Lake
Michigan on Thursday, maintaining a southwest flow aloft. This may
delay the southward movement of the front and will hold onto a low
chance of showers and possibly a thunderstorm across the south on
Thursday. A noticeable change in airmass will be felt with
highs dropping below normal into the 70s where they will remain
heading into the weekend. High pressure will strengthen across
the Great Lakes Thursday night into Friday, finally pushing the
front south of the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper level trough shifts east across New England allowing a ridge
to build overhead. Some weak troughing will also be in place across
the southeastern states with moisture focused across the Tennessee
Valley and Mid-Atlantic. The 12Z GFS is the fastest in trying to
pull moisture back north into the area on Sunday but given the
strength of the surface high will continue with a dry forecast.
Finally by Monday the next upper trough will approach from the
northwest with low pops returning to our western counties
Monday, increasing and expanding Monday night into Tuesday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Showers and TSRA are expected across the area this afternoon
through the evening, although coverage/confidence at this
juncture only warrants TEMPO mention at any given TAF site.
Higher confidence in TSRA impacts are at KFDY, KCLE, KMFD and
KCAK between 22Z and 04Z, with reductions to IFR possible in the
heaviest TSRA. Shower/TSRA coverage will diminish after 06Z,
with lingering VFR clouds possible. Some reductions to MVFR
ceilings possible towards 12Z in the wake of the precipitation,
but will improve to VFR towards the end of the period. Mainly
south to southwest winds will prevail through the period,
although a lake breeze early in the period may keep things more
variable at KERI, and to a lesser extent KCLE.

OUTLOOK...Intervals of non-VFR possible primarily with
thunderstorms possible Wednesday.

&&

.MARINE...
Southerly flow of 10-15 knots will develop on Lake Erie tonight and
increase into the 10-20 knot range on Wednesday ahead of an
approaching cold front. Winds will shift to the north with the
passage of the front Wednesday night and a Small Craft Advisory will
likely be needed east of the Lake Erie Islands. Winds will drop off
fairly quickly on Thursday as high pressure expands south over the
Great Lakes Region. Northeast to east winds of 5-15 knots will
maintain a little bit of a chop on Lake Erie on Friday and Saturday
with flow becoming more east/southeast on Sunday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Greenawalt
MARINE...KEC
Hazardous weather outlook, Aug 20, 7:25 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cleveland OH
725 AM EDT Tue Aug 20 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-210730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
725 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms may be possible this afternoon
and evening. The main threat will be damaging wind gusts up to 65 mph
and large hail up to quarter size. The best potential will be across
western and central Ohio.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 4:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
424 PM EDT Tue Aug 20 2019

OHZ028-036-037-202100-
Crawford-Marion-Morrow-
424 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...NORTHERN MORROW
AND SOUTHERN CRAWFORD COUNTIES...

At 424 PM EDT, a strong thunderstorm was located near Marion, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Marion, Bucyrus, Mount Gilead, Galion, Crestline, Cardington,
Caledonia, Edison, North Robinson and Iberia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4058 8321 4090 8297 4074 8272 4071 8273
      4071 8268 4068 8262 4067 8263 4067 8265
      4065 8264 4043 8301
TIME...MOT...LOC 2024Z 230DEG 28KT 4057 8306

Greenawalt
Special weather statement, Aug 20, 4:42 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Cleveland OH
442 PM EDT Tue Aug 20 2019

OHZ029-037-047-202115-
Richland-Morrow-Knox-
442 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND...
SOUTHEASTERN MORROW AND KNOX COUNTIES...

At 442 PM EDT, a strong thunderstorm was located near Sparta, or 7
miles west of Mount Vernon, moving northeast at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Bellville, Centerburg,
Danville, Chesterville, Sparta, Waterford, Butler, Marengo, Gann and
North Liberty.

LAT...LON 4027 8258 4033 8275 4035 8275 4036 8286
      4067 8259 4060 8234 4056 8233 4057 8221
      4056 8218 4048 8218 4026 8251
TIME...MOT...LOC 2042Z 223DEG 19KT 4041 8262

Greenawalt
Special weather statement, Aug 20, 4:43 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
443 PM EDT Tue Aug 20 2019

OHZ003-006>008-017-018-027-028-202145-
Crawford-Seneca-Wyandot-Wood-Hancock-Ottawa-Sandusky-Lucas-
443 PM EDT Tue Aug 20 2019

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
OTTAWA...SENECA... SANDUSKY...NORTHERN WYANDOT...NORTHWESTERN
CRAWFORD...WOOD...HANCOCK AND LUCAS COUNTIES...

At 441 PM EDT, radar indicated scattered thunderstorms were located
along a line extending from near Holland to near Bowling Green to
near Vanlue. A few additional thunderstorms were developing
in advance of this line. Movement was northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Toledo, Findlay, Bowling Green, Tiffin, Fremont, Fostoria, Port
Clinton, Bluffton, Perrysburg, Oregon, Sylvania, Bellevue, Clyde,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore, Oak
Harbor and Gibsonburg.

LAT...LON 4172 8387 4172 8347 4169 8343 4171 8334
      4164 8323 4161 8308 4152 8297 4151 8299
      4153 8288 4152 8288 4149 8291 4146 8303
      4142 8294 4144 8287 4100 8284 4082 8354
      4082 8388
TIME...MOT...LOC 2041Z 232DEG 25KT 4165 8378 4134 8361 4099 8345

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:24 PM EDTSpecial Weather StatementCLECrawford, Marion36 min
Aug 20, 4:42 PM EDTSpecial Weather StatementCLEKnox33 min
Aug 20, 4:43 PM EDTSpecial Weather StatementCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood62 min
Aug 20, 4:55 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow, Richland35 min
Aug 20, 5:21 PM EDTSevere Thunderstorm WarningCLERichland39 min
Aug 20, 5:26 PM EDTSpecial Marine WarningCLE94 min
Aug 20, 5:31 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Seneca, Wood59 min
Aug 20, 5:44 PM EDTSevere Thunderstorm WarningCLEAshland44 min
Aug 20, 6:07 PM EDTSevere Thunderstorm WarningCLEErie, Ottawa38 min
Aug 20, 6:14 PM EDTSpecial Marine WarningCLE91 min
Aug 20, 6:16 PM EDTSevere Thunderstorm WarningCLELorain, Medina, Wayne59 min
Aug 20, 6:18 PM EDTAreal Flood AdvisoryCLESandusky4 hr
Aug 20, 6:26 PM EDTAreal Flood AdvisoryCLEWood4 hr
Aug 20, 6:26 PM EDTSevere Thunderstorm WarningCLEHolmes64 min
Aug 20, 6:52 PM EDTSevere Thunderstorm WarningCLELorain19 min
Aug 20, 7:11 PM EDTSpecial Weather StatementCLEStark, Summit49 min
Aug 20, 7:24 PM EDTAreal Flood AdvisoryCLEHolmes3 hr
Aug 20, 7:31 PM EDTSpecial Marine WarningCLE89 min
Aug 20, 7:42 PM EDTSpecial Weather StatementCLEPortage, Stark48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.